New Mexico, 2012

Heavy Rain in New Mexico, July 18, 2012

July 18, 2012 · NWS EPZ · 3 events in 1 county or zone

A southeasterly surface flow was transporting low level moisture back into the region. Meanwhile a westward moving upper low was tracking across northern Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A southeasterly surface flow was transporting low level moisture back into the region. Meanwhile a westward moving upper low was tracking across northern Mexico. Instability associated with the upper low and afternoon heating helped to generate strong thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 18, 2:20 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT WED JUL 18 2012

.SYNOPSIS...
MONSOON MOISTURE WILL HELP FUEL AFTERNOON AND EVENING
THUNDERSTORMS THIS EVENING. THE MOISTURE WILL SLOWLY BEGIN TO
LEAVE THE AREA STARTING TOMORROW AND WE WILL SEE OUR RAIN CHANCES
DIMINISH AS WE MOVE INTO THE WEEKEND. RAIN CHANCES LOOK TO RETURN
FOR THE FIRST OF WEEK. TEMPERATURES THIS WEEK WILL CONTINUE TO RUN
A LITTLE ABOVE NORMAL.

&&

.DISCUSSION...
A COUPLE OF VIGOROUS THUNDERSTORMS HAVE ALREADY POPPED UP THIS
AFTERNOON...SO WE COULD SEE A LITTLE MORE ACTIVE EVENING TONIGHT
THAN THE LAST COUPLE OF NIGHTS. AT THE SURFACE WE HAVE ABUNDANT
TROPICAL MOISTURE...BUT ALOFT WE HAVE A PRETTY STRONG RIDGE. THE
RIDGE...THOUGH IS BEGINNING ITS RETREAT TO THE NORTHEAST AND WE MAY
HAVE A 24 HOUR WINDOW OF OPPORTUNITY FOR THUNDERSTORMS AS AN
INVERTED TROUGH TO OUR SOUTHEAST MOVES NEAR US AND SWEEPS IN SOME
MOISTURE. BY FRIDAY THE RIDGE WILL BE WELL TO OUR NORTH AND EAST
AND THE CIRCULATION AROUND THE RIDGE WILL HELP USHER IN SOME DRIER
AIR. THIS DRIER AIR WILL HELP REDUCE OR EVEN ELIMINATE OUR RAIN
CHANCES FOR THE WEEKEND IN THE LOWLANDS. THEN FOR THE FIRST PART
OF NEXT WEEK WE WILL SEE THE RIDGE WEAKEN AND THIS WILL ALLOW THE
MOISTURE PLUME TO SEE-SAW BACK IN OUR DIRECTION...SO WE WILL SEE
AN UP TICK IN RAIN ACTIVITY STARTING TUESDAY. TEMPERATURES THIS
WEEK WON'T VERY MUCH FROM DAY TO DAY...WITH HIGHS RUNNING A DEGREE
OR TWO ABOVE NORMAL INTO THE WEEKEND. WE WILL BE CLOSE TO TRIPLE
DIGIT HEAT...BUT I THINK WE WILL STAY JUST BELOW THAT LEVEL.

&&

.AVIATION....VALID 19/00Z-20/00Z.
NORTHEASTERLY FLOW ALOFT AND AN APPROACHING UPPER TROPOSPHERIC LOW
CURRENTLY OVER COAHUILA...WILL BOTH SUPPORT ENHANCED THUNDERSTORM
ACTIVITY FOR THE REMAINDER OF THE AFTERNOON AND EVENING.
NORTHEASTERLY STEERING FLOW WILL HELP STORMS PROPAGATE FROM THE
HIGHER TERRAIN INTO THE LOWLANDS...AND INCREASING PVA AHEAD OF THE
LOW WILL HELP SUPPORT MORE ORGANIZED MULTI-CELL CONVECTIVE MODE.
THIS MEANS A FAIRLY GOOD CHANCE AT SEEING TSRA IMPACT AREA TERMINALS
ESPECIALLY ELP AND LRU.  BEST CHANCE FOR ELP IS BETWEEN 23Z AND 03Z
BUT ISOLATED WEAKER CELLS COULD POP UP BETWEEN NOW AND 23Z.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS GUSTS AND
TORRENTIAL RAINFALL WITH BRIEF MVFR CIGS AND IFR VISBY.

OTHERWISE EXPECT VFR CONDITIONS TO PREDOMINATE WITH GENERALLY LIGHT
SOUTHEAST FLOW AWAY FROM THUNDERSTORM GENERATED OUTFLOW.

THUNDERSTORMS WILL TEND TO BE MORE ISOLATED TOMORROW AS THE UPPER
TROPOSPHERIC LOW MOVES TO OUR SOUTH...AND DRIER AIR MOVES IN FROM
THE EAST.

&&

.FIRE WEATHER...
THUNDERSTORM ACTIVITY IS INCREASING AS OF THIS AFTERNOON...WITH
STORMS GENERALLY MOVING FROM NE TO SW AS EXPECTED.  ACTIVITY OVER THE
GILA REGION HAS BEEN MOVING ALONG WHILE STORMS OVER THE SACRAMENTO
MOUNTAINS ARE TENDING TO HUG THE WEST SLOPES.  LOCALIZED FLOODING
IS POSSIBLE IN DRAINAGES COMING OFF THE WEST SLOPES OF THE SACS
THROUGH THIS EVENING.  STILL EXPECT THIS ACTIVITY TO PROPAGATE INTO
THE LOWLANDS THROUGH THE EVENING.  THE BETTER COVERAGE OF RAINFALL
SHOULD IMPROVE OVERNIGHT RH RECOVERY.

OTHERWISE...AN INVERTED TROUGH WILL PASS SOUTH OF THE AREA THURSDAY
AND FRIDAY...WITH DRIER AND MORE SUBSIDENT AIR MOVING IN FROM THE
EAST.  HIGHER ELEVATIONS WILL STILL HAVE WIDELY SCATTERED THUNDER-
STORMS...BUT OVERALL COVERAGE WILL DECREASE.  DRIER AIR IS LIKELY
TO KEEP THUNDERSTORM ACTIVITY ON THE LOWER SIDE THROUGH THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  95  75  94  74 /  20  10  10  10  10
SIERRA BLANCA           66  84  66  91  70 /  20  20  20  20  20
LAS CRUCES              68  94  68  92  68 /  20  20  20  20  10
ALAMOGORDO              70  95  70  94  71 /  20  20  20  20  10
CLOUDCROFT              52  71  52  70  49 /  40  30  30  20  20
TRUTH OR CONSEQUENCES   69  95  69  93  69 /  20  20  20  20  20
SILVER CITY             63  86  63  83  63 /  20  30  30  30  30
DEMING                  71  94  71  92  68 /  20  20  20  20  20
LORDSBURG               69  95  69  94  68 /  20  30  30  20  20
WEST EL PASO METRO      78  94  78  94  73 /  20  20  20  20  10
DELL CITY               62  94  62  93  62 /  20  20  10  20  10
FORT HANCOCK            69  92  69  94  74 /  20  20  20  20  10
LOMA LINDA              66  89  66  87  66 /  20  20  20  20  20
FABENS                  72  95  72  94  75 /  20  10  10  20  10
SANTA TERESA            72  93  72  94  72 /  20  20  20  10  10
WHITE SANDS HQ          72  93  72  93  71 /  20  20  20  20  10
JORNADA RANGE           65  94  65  95  69 /  20  20  20  20  10
HATCH                   68  94  68  94  67 /  20  20  20  20  10
COLUMBUS                69  93  69  92  70 /  20  20  20  20  20
OROGRANDE               73  94  73  95  72 /  20  20  20  20  10
MAYHILL                 52  78  52  78  52 /  30  20  20  20  20
MESCALERO               55  82  55  79  49 /  30  30  30  20  20
TIMBERON                57  78  57  75  53 /  30  30  30  20  20
WINSTON                 58  83  58  83  59 /  30  20  20  30  30
HILLSBORO               63  88  63  86  64 /  20  20  20  20  20
SPACEPORT               67  92  67  93  69 /  20  20  20  20  10
LAKE ROBERTS            59  89  59  85  56 /  30  30  30  30  30
HURLEY                  63  88  63  86  63 /  20  20  20  20  20
CLIFF                   58  96  58  94  57 /  30  30  30  30  30
MULE CREEK              58  92  58  90  60 /  20  30  30  30  30
FAYWOOD                 63  88  63  86  60 /  20  20  20  20  20
ANIMAS                  68  93  68  94  65 /  20  20  20  30  30
HACHITA                 67  94  67  92  65 /  20  20  20  20  20
ANTELOPE WELLS          68  93  68  93  68 /  20  20  20  20  20
CLOVERDALE              62  89  62  86  61 /  20  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/HARDIMAN
Hazardous weather outlook, Jul 18, 10:09 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT WED JUL 18 2012

NMZ401>417-TXZ418>424-191715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS
AFTERNOON AND EVENING. WE CAN EXPECT BRIEF HEAVY RAIN AND
OCCASIONAL GUSTY WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WE WILL SEE A SLOW DOWN TURN IN THUNDERSTORM ACTIVITY AS WE HEAD
INTO THE WEEKEND. WHAT FEW THUNDERSTORMS THERE WILL BE FOR THE
WEEKEND WILL BE CONFINED TO AREA MOUNTAINS. WE WILL SEE RAIN
CHANCES BEGIN TO SLOWLY INCREASE FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 18, 12:41 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
141 PM MDT WED JUL 18 2012

NMZ412>414-417-182030-
CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SOUTHERN TULAROSA BASIN
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
141 PM MDT WED JUL 18 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230
PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF TIMBERON...MOVING SOUTHWEST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY SOUTH OF OLIVER LEE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The Holloman AFB radar (KHDX), 19 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Otero

When
July 18, 2:25 PM MST to 3:05 PM MST
Where
Otero County, La Luz
Reported by
Trained Spotter
Coordinates
32.980, -105.950

A heavy thunderstorm moved slowly across La Luz, NM and produced 1.10 inches of rainfall in less that one hour. A trained spotter also reported minor street flooding in association with the heavy rainfall.

Funnel Cloud, Otero

When
July 18, 6:30 PM MST to 6:40 PM MST
Where
Otero County, 1 mi E of Alamogordo
Reported by
Trained Spotter
Coordinates
32.900, -105.953

A weather spotter from Holloman AFB reported a small funnel cloud in association with a strong thunderstorm. The cloud base was rather low and described as below the mountain tops.

Heavy Rain, Otero

When
July 18, 7:30 PM MST to 8:00 PM MST
Where
Otero County, 1 mi ENE of Tularosa
Reported by
Trained Spotter
Coordinates
33.075, -106.004

A weather spotter from Tularosa, NM reported .50 inches of heavy rain in 30 minutes time. This spotter also recorded a 40 mph thunderstorm wind gust from the thunderstorm that passed over the area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397620, 397618, 397619.